Arizona, 2009Damaging Wind in Arizona, August 22, 2009
August 22, 2009 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produce strong winds and large waves on Lake Powell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produce strong winds and large waves on Lake Powell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 22, 3:30 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 22, 3:30 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST SAT AUG 22 2009
.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS ALONG WITH COOLER TEMPERATURES THIS WEEKEND. STARTING
MONDAY...SOUTHWEST FLOW ALOFT BRING DRYING ALOFT ACROSS THE AREA.
THIS WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AND
GRADUALLY WARMING DAYTIME TEMPERATURES.
&&
.DISCUSSION...
SHOWERS AND THUNDERSTORMS COVER MUCH OF NORTHERN ARIZONA THIS
AFTERNOON. LOCALLY HEAVY RAIN HAS BEEN OBSERVED...0.59 INCH IN 15
MINUTES IN COTTONWOOD FOR EXAMPLE. FORECAST MODELS CONSISTENCY
REMAINS GOOD FOR THE NEXT SEVERAL DAYS.
FOR TONIGHT AND SUNDAY...SOUTHERLY FLOW ALOFT TONIGHT IS FORECAST TO
BECOME SOUTH SOUTHWESTERLY SUNDAY. THIS DUE TO THE EASTWARD MOVEMENT
OF THE ANTICYCLONE CENTER AWAY FROM NEW MEXICO AND THE OPENING UP OF
THE CUT OFF LOW NOW WEST OF SAN DIEGO. MONSOON MOISTURE WILL REMAIN
OVER THE NORTHLAND AND ANOTHER DAY OF SCATTERED SHOWERS AND
THUNDERSTORMS IS EXPECTED.
STARTING MONDAY...PROGS SHOW THE SAN DIEGO LOW TO BEGIN MOVING INTO
THE GREAT BASIN. DRYING ALOFT FROM WEST TO EAST IS SEEN IN THE CROSS
SECTIONS...ALONG WITH COOLER H5 AIR MOVING INTO NORTHWESTERN AZ.
THUS WILL KEEP A CHANCE OF THUNDERSTORMS GOING.
FROM TUESDAY THROUGH FRIDAY...PROGS SHOW HIGH PRESSURE TO REFORM
OVER THE DESERT SOUTHWEST. POPS WERE MASSAGED TO SHOW A DIURNAL
TREND WITH ONLY SLIGHT CHANCES FOR AREAS ABOVE 7000 FEET AND DRY
ELSEWHERE. IF CURRENT MODEL TRENDS CONTINUE...POPS MAY NEED TO BE
ELIMINATED TUESDAY AND WEDNESDAY AND MAX TEMPS BUMPED UP A FEW
DEGREES MORE.
&&
.AVIATION...FOR THE 00Z PACKAGE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH AROUND 03Z...WITH DECREASING
COVERAGE OVERNIGHT. MVFR CONDITIONS WITH ISOLATED IFR VISIBILITIES
ARE LIKELY WITH THESE STORMS. IN ADDITION...THE STRONGEST STORMS MAY
CONTAIN HAIL AND WIND GUSTS NEAR 40 KT. STORM MOTION WILL BE TOWARD
THE N-NW NEAR 20 KT. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP AGAIN AFTER 18Z SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC..................DL
AVIATION................JJ
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 22, 9:41 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
941 AM MST SAT AUG 22 2009
AZZ004>018-037>040-230700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
941 AM MST SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
MONSOON MOISTURE IS MOVING NORTHWARD INTO NORTHERN ARIZONA THIS
MORNING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY WEST OF A LINE FROM TUSAYAN TO ALPINE. LOCALLY
HEAVY RAIN IS POSSIBLE TODAY WEST OF A LINE FROM PAGE TO PAYSON.
AREAS EAST OF THE LINE FROM TUSAYAN TO ALPINE SHOULD SEE WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ON SUNDAY....SOUTHERLY FLOW WILL CONTINUE OVER ARIZONA...AND
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
NORTHERN ARIZONA. THE CHANCES WILL FOR MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 22, 1:46 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
146 PM MST SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM TSTM WND GST WINSLOW 35.03N 110.71W
08/22/2009 M58 MPH NAVAJO AZ ASOS
&&
JJThunderstorm Wind, Coconino
- When
- August 22, 4:45 PM MST to 5:45 PM MST
- Where
- Coconino County, 5 mi NNW of (Pga)page Arpt to 5 mi NNE of (Pga)page Arpt
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 36.997, -111.485
A thunderstorm over Lake Powell produced wind gusts to 54 MPH and waves up to 7 feet high. One houseboat and 13 other boats were swamped. Four law enforcement boats responded to 16 distress calls.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 22, 20091 death · 5 events
- Flash Flooding and Flood in New Hampshire, August 22, 2009$700,000 · 3 events
- Flash Flood in Maryland, August 22, 2009$110,000 · 1 event
- Damaging Winds in Texas, August 22, 2009$32,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, August 22, 2009$35,000 · 60 kt wind · 2 events
- Damaging Winds in North Carolina, August 22, 2009$30,000 · 54 kt wind · 3 events
- Damaging Winds in North Carolina, August 22, 2009$2,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 22, 2009$12,000 · 55 kt wind · 6 events
- Rip Current in North Carolina, August 22, 20091 injured · 1 event
- Flash Flooding in Maryland, August 22, 20099 events
- Damaging Winds in Virginia, August 22, 2009$7,000 · 56 kt wind · 6 events
- Flash Flooding in Maryland, August 22, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189801.